Alert archive / Washington / High Wind Watches in 2016

High Wind Watch 7, NWS Seattle, WA

December 19, 2016San Juan County, Washington

NWS Seattle, WA issued this high wind watch at Dec 19, 2016, 10:15 AM PST for San Juan County, Washington. It took effect at Dec 20, 2016, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2016, 10:15 AM PST (18:15 UTC)
In effect from
Dec 20, 2016, 12:00 AM PST
Expired
Dec 19, 2016, 3:16 PM PST
In force
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2016-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2016-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
1074 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS76 KSEW 191815
NPWSEW

URGENT - WEATHER MESSAGE...RESENT
NATIONAL WEATHER SERVICE SEATTLE WA
1015 AM PST MON DEC 19 2016

WAZ001-503-506-507-510-511-200030-
/O.EXP.KSEW.WI.Y.0022.000000T0000Z-161219T1800Z/
/O.NEW.KSEW.HW.A.0007.161220T1000Z-161221T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-ADMIRALTY INLET AREA-HOOD CANAL AREA-
1015 AM PST MON DEC 19 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. 

* WIND...WESTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 35 MPH
  WITH LOCAL GUSTS TO AROUND 50 MPH EARLY TUESDAY MORNING AND THEN
  CONTINUE THROUGH MOST OF TUESDAY. IT IS POSSIBLE THAT SOME
  SPOTS MAY HAVE SUSTAINED WINDS 30 TO 40 MPH WITH GUSTS TO 60
  MPH...PARTICULARLY OVER THE NORTH INTERIOR NEAR THE STRAIT OF
  JUAN DE FUCA.

* IMPACTS...SNAPPED TREE LIMBS AND LOCALIZED POWER OUTAGES ARE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ516-517-200030-
/O.EXP.KSEW.WI.Y.0022.000000T0000Z-161219T1800Z/
/O.NEW.KSEW.HW.A.0007.161220T0800Z-161221T0000Z/
NORTH COAST-CENTRAL COAST-
1015 AM PST MON DEC 19 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. 

* WIND...WESTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 35 MPH
  WITH LOCAL GUSTS TO AROUND 50 MPH LATE TONIGHT AND THEN CONTINUE
  THROUGH MOST OF TUESDAY. IT IS POSSIBLE THAT SOME SPOTS MAY HAVE
  SUSTAINED WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...SNAPPED TREE LIMBS AND BRIEF LOCALIZED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ504-509-514-515-555-556-558-200030-
/O.NEW.KSEW.HW.A.0007.161220T1000Z-161221T0000Z/
SOUTHWEST INTERIOR-TACOMA AREA-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
1015 AM PST MON DEC 19 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. 

* WIND...WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 TO
  35 MPH WITH LOCAL GUSTS TO AROUND 50 MPH EARLY TUESDAY MORNING
  AND THEN CONTINUE THROUGH MOST OF TUESDAY. IT IS POSSIBLE THAT
  SOME SPOTS MAY HAVE SUSTAINED WINDS 30 TO 40 MPH WITH GUSTS TO
  60 MPH...THIS IS MORE LIKELY AROUND THE STRAIT OF JUAN DE FUCA.

* IMPACTS...SNAPPED TREE LIMBS AND BRIEF LOCALIZED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ512-200030-
/O.NEW.KSEW.HW.A.0007.161220T0800Z-161221T0000Z/
LOWER CHEHALIS VALLEY AREA-
1015 AM PST MON DEC 19 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON. 

* WIND...WESTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO 35 MPH
  WITH LOCAL GUSTS TO AROUND 50 MPH EARLY TUESDAY MORNING AND THEN
  CONTINUE THROUGH MOST OF TUESDAY. IT IS POSSIBLE THAT SOME SPOTS
  MAY HAVE SUSTAINED WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH. 

* IMPACTS...SNAPPED TREE LIMBS AND BRIEF LOCALIZED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
384 
WWUS76 KSEW 192316
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
316 PM PST MON DEC 19 2016

WAZ504-507-511-515-555-556-200030-
/O.CAN.KSEW.HW.A.0007.161220T1000Z-161221T0000Z/
SOUTHWEST INTERIOR-EVERETT AND VICINITY-HOOD CANAL AREA-
WESTERN STRAIT OF JUAN DE FUCA-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-
316 PM PST MON DEC 19 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND
WATCH. 

WINDY CONDITIONS ARE STILL EXPECTED TO DEVELOP TUESDAY MORNING AND
EXTEND THROUGH THE DAY. WEST TO SOUTHWEST WINDS WILL RANGE FROM 15
TO 30 MPH WITH LOCAL GUSTS TO 40 MPH.

$$

WAZ512-200030-
/O.CAN.KSEW.HW.A.0007.161220T0800Z-161221T0000Z/
LOWER CHEHALIS VALLEY AREA-
316 PM PST MON DEC 19 2016

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND
WATCH. 

WINDY CONDITIONS ARE STILL EXPECTED TO DEVELOP TUESDAY MORNING AND
EXTEND THROUGH THE DAY. WEST WINDS WILL RANGE FROM 15 TO 25 MPH. 


$$

WAZ001-510-514-200700-
/O.UPG.KSEW.HW.A.0007.161220T1000Z-161221T0000Z/
/O.NEW.KSEW.HW.W.0009.161220T1200Z-161221T0200Z/
SAN JUAN COUNTY-ADMIRALTY INLET AREA-EASTERN STRAIT OF JUAN DE FUCA-
316 PM PST MON DEC 19 2016

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

* WINDS...WEST WINDS 25 TO 40 MPH WITH LOCAL GUSTS 50 TO 60 MPH.
  STRONGEST WINDS ARE EXPECTED TO BE ALONG THE SHORELINES CLOSE TO
  THE STRAIT OF JUAN DE FUCA.

* IMPACTS...SNAPPED TREE LIMBS AND LOCALIZED POWER OUTAGES ARE 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

WAZ503-506-509-558-200700-
/O.UPG.KSEW.HW.A.0007.161220T1000Z-161221T0000Z/
/O.NEW.KSEW.WI.Y.0023.161220T1200Z-161221T0200Z/
WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-TACOMA AREA-
SEATTLE AND VICINITY-
316 PM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* TIMING...EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

* WINDS...WEST TO SOUTHWEST WIND 20 TO 35 MPH WITH LOCAL GUSTS 40
  TO 50 MPH.

* IMPACTS...SNAPPED TREE LIMBS AND BRIEF LOCALIZED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

WAZ516-517-200700-
/O.UPG.KSEW.HW.A.0007.161220T0800Z-161221T0000Z/
/O.NEW.KSEW.WI.Y.0023.161220T1200Z-161221T0200Z/
NORTH COAST-CENTRAL COAST-
316 PM PST MON DEC 19 2016

...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* TIMING...EARLY TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

* WINDS...WEST WINDS 20 TO 35 MPH WITH LOCAL GUSTS 45 TO 55 MPH.

* IMPACTS...SNAPPED TREE LIMBS AND BRIEF LOCALIZED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Dec 19, 9:45 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 19, 9:45 AM PST, 30 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
945 AM PST Mon Dec 19 2016

.SYNOPSIS...Winds will ease today with only isolated showers as a
cold front departs the area. Another strong frontal system will
bring wind and rain to Western Washington tonight and Tuesday. A
weak upper level ridge will bring a dry day on Wednesday. Rain will
return Thursday with another frontal system, followed by post-
frontal showers on Friday. A strong upper level ridge will move over
the area this weekend.

&&

.SHORT TERM...Today will be mostly a dry day over W WA behind the
strong front that moved across the area early this morning. The
coastal RADAR shows hardly any echoes offshore so the isolated
showers in the forecast look good. Pressure gradients have begun
weakening rapidly so winds should drop off quickly this morning.
However, orographic effects along the Cascades caused by moderate
post-frontal west flow aloft will produce moderate snow over the
Cascades through this evening from about Stevens Pass southward. A
winter weather advisory remains in effect.

The next strong frontal system is following right behind this
mornings departing system. IR imagery shows the front approaching
140W this morning. Models seem to have a fair handle on the
structure and timing of this system. The warm front will begin
spreading light rain inland over the area by around 03Z/7 PM this
evening. The cold front will cross the N coast around midnight then
reach the Puget Sound region around 12Z/4 AM, exiting W WA around
15Z/7 AM. The most significant impact from the system should be
wind, primarily from the strong westerly flow behind the cold front.
The GFS and NAM both show 925 MB winds mainly 40-45 KT with some
local 50 KT winds. The NAM bufr soundings show the boundary layer
becoming dry adiabatic right behind the front which should allow
winds up to 925 MB to mix down to the surface as gusts. This should
produce peak wind gusts up to 50-55 MPH late tonight and early
Tuesday morning which is really close to the 58 MPH threshold for
high winds. A high wind watch for most of W WA will be issued later
this morning to address this.

The frontal system will bring 1-2 inches of water equivalent
precipitation to the Cascades tonight and then on Tuesday as the
orographic effects from the strong post=frontal low level west winds
kick in. Snow levels will rise to 4000 to 5500 feet ahead of the
warm front then drop back to 2000-2500 feet behind the cold front.
There should be enough snowfall to merit another winter weather
advisory.

Over the lowlands on Tuesday the upper level trough crossing the
area will maintain scattered showers.

A flat upper level ridge will move over the region on Wednesday for
a solo dry day. There could even be some filtered sunshine in the
afternoon after low clouds clear out. Kam

.LONG TERM...previous discussion from the 421 AM AFD. Confidence in
the details during this period was low due to differences in the
medium range solutions. It did appear that the models agreed that it
will become cold enough the end of this week for the possibility of
lowland snow. However, the models disagreed as to whether there will
be any precipitation or not.
For now, kept PoPs below climatology for the latter part of the
period. Temperatures are anticipated to fall below normal again at
the end of the period. Note: Climatologically, the probability of
Seattle seeing a white Christmas is five percent.

&&

.AVIATION...Moist westerly flow aloft will continue today and
tonight. A front is exiting the area to the southeast this morning.
Strong southerly winds will ease this afternoon. A front will move
into the area from the west tonight, and southerly winds will
increase again. Rain will change to scattered showers today, then
diminish. Rain will redevelop overnight.

Ceilings are generally MVFR over the interior terminals but there is
some clearing from the northwest occurring. There is a decent chance
most places will get to VFR this afternoon or evening before the
next system tonight brings ceilings back down to MVFR in rain.

KSEA...Rain is likely to end by 20Z, and the current MVFR ceilings
may improve after that. Southerly wind 15g20KT will decrease in the
afternoon, then increase late tonight. CHB

&&

.MARINE...Southerly gales have ended and winds are generally in the
small craft advisory range. Onshore flow in the strait reached gale
force and a gale warning remains in effect there until 1 PM. Winds
will otherwise diminish by midday as there is a lull between this
morning's front and the next system upstream.

A deep low will move east across south central British Columbia on
Tuesday. Strong pressure gradients will develop over the area, with
gale force winds possible over most of the waters on Tuesday. The
gale watches for the coast and west entrance have been converted to
gale warnings, while gale watches continue over the inland waters.

Wave models continue to show seas building to 22 to 27 feet to the
south of the low moving onshore to the north, and moving onto the
coast Tuesday and Tuesday night. A weaker front will move across the
waters Wednesday night or early Thursday. CHB

&&

.HYDROLOGY...
River flooding is not expected the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisories are in effect for the Cascades.

	 Wind Advisory in effect until 10 AM this morning for the
	 coast and parts of the interior.

PZ...Small craft advisory for rough Grays Harbor bar.
     Gale warning central and east strait until 1 PM.
     Gale warning coast and west entrance tonight and Tuesday.
     Small craft advisory all other waters.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Local storm report, Dec 19, 8:29 AM PST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
829 AM PST MON DEC 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             8 E CHEHALIS            46.65N 122.79W
12/19/2016  M1.7 INCH        LEWIS              WA   TRAINED SPOTTER

            1.7 INCHES OF SNOW. 32 DEGREES. LIGHT DRIZZLE AT TIME OF
            OBSERVATION.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 8:50 PM PSTSmall Craft Advisory for Rough BarSEW4 days
Dec 18, 8:50 PM PSTSmall Craft AdvisorySEW12 hr
Dec 19, 1:29 AM PSTCoastal Flood AdvisorySEWSan Juan8 hr
Dec 19, 2:49 AM PSTGale WatchSEW12 hr
Dec 19, 8:46 AM PSTGale WarningSEW36 hr
Dec 19, 8:46 AM PSTSmall Craft AdvisorySEW6 hr
Dec 19, 2:45 PM PSTSmall Craft AdvisorySEW13 hr
Dec 19, 2:50 PM PSTHigh Surf AdvisorySEW36 hr
Dec 19, 3:16 PM PSTHigh Wind WarningSEWSan Juan19 hr
Dec 19, 3:16 PM PSTWind AdvisorySEW19 hr
Dec 19, 3:16 PM PSTWinter Weather AdvisorySEW23 hr

Nearby

High Wind Watches in Washington, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.